Stopping certain medications suddenly can lead to symptoms that are extremely uncomfortable. Many readers are familiar with the withdrawal symptoms from pain medicine or antidepressants such as duloxetine (Cymbalta). Others have experienced dreadful heartburn upon quitting a PPI such as omeprazole (Prilosec) or esomeprazole (Nexium). Could someone experience cough syrup withdrawal?
Did Mother Have Cough Syrup Withdrawal?
Q. My mom, who is 81, has taken a cough syrup containing promethazine and codeine for several years to treat a persistent cough. Last week her doctor said she’s been on it too long and refused to renew her prescription.
She woke up in the night with severe nausea and diarrhea and has not felt good since she ran out of syrup. She has chronic back pain and her back is also bothering her more than usual.
I’m wondering if she could be experiencing withdrawal symptoms. Might the codeine have been accidentally helping her back pain? She says, “No way” but I think there might be a connection.
A. Your explanation sounds plausible to us. Codeine is an opioid, after all, albeit a relatively weak one. That might explain why her doctor didn’t want her to continue taking the cough syrup any longer. Stopping suddenly may have triggered her symptoms.
What Is Causing the Cough?
We are concerned that this cough has simply been treated with codeine. Your mother’s doctor should investigate the cause. Occasionally, such a persistent cough is a side effect of medication for high blood pressure. In such as case, the doctor might consider a different drug to treat the hypertension.
A long-lasting cough might also be a symptom of asthma, postnasal drip, acid reflux or chronic bronchitis. We trust your mother is not a smoker, another very common cause of a chronic cough (and of serious complications such as COPD).
With time, she will recover from the cough syrup withdrawal. But she may still need treatment for the condition that is causing her cough. We hope her doctor will follow through on that.